Cyclophosphamide-associated cardiotoxicity in a child after stem cell transplantation for β-thalassemia major: case report and review of the literature

Pediatr Dev Pathol. Jan-Feb 2014;17(1):50-4. doi: 10.2350/13-04-1324-CR.1. Epub 2013 Oct 21.

Abstract

We present a clinicopathologic study of the youngest reported child with lethal cyclophosphamide-induced cardiotoxicity after hematopoietic stem cell transplantation for β-thalassemia major and the 1st pediatric report of the use of extracorporeal membrane oxygenation as a therapeutic modality to bridge the patient to myocardial recovery. Despite improvement in myocardial function while on extracorporeal membrane oxygenation, at autopsy 11 days after the onset of cardiac dysfunction, epicardial hemorrhage and extensive myocardial hemorrhagic infarction were revealed. Histopathologic and ultrastructural examination of the myocardium revealed extensive coagulative necrosis of cardiomyocytes, endothelial damage, fibrin thrombi, and subendothelial and interstitial fibrin. We review the literature on cyclophosphamide-induced cardiotoxicity and describe its clinicopathologic characteristics. Our findings point to endothelial damage leading to thrombotic microangiopathy and ischemic tissue injury as the most likely pathogenesis.

Publication types

  • Case Reports
  • Review

MeSH terms

  • Child, Preschool
  • Cyclophosphamide / adverse effects*
  • Extracorporeal Membrane Oxygenation
  • Fatal Outcome
  • Heart Diseases / chemically induced*
  • Heart Diseases / pathology
  • Heart Diseases / therapy
  • Hematopoietic Stem Cell Transplantation*
  • Humans
  • Male
  • Myeloablative Agonists / adverse effects*
  • Myocardium / ultrastructure
  • beta-Thalassemia / therapy*

Substances

  • Myeloablative Agonists
  • Cyclophosphamide